Tornadoes · United States · Pennsylvania · 2015

EF0 tornado, Wheatland to Sharon Arpt, Pennsylvania, May 31, 2015

From Wheatland to Sharon Arpt, this EF0 tornado ran 1.1 miles across Mercer County on May 31, 2015, touching down at 4:00 PM EDT and reaching 250 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 31, 2015
Touchdown
4:00 PM EDT (20:00 UTC)
Lifted
4:02 PM EDT (20:02 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.8 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Mercer County
Touchdown point
41.200, -80.460
Lift-off point
41.210, -80.440
Record number
1505311400-01

The damage survey

16 damage points were recorded along this path by NWS PBZ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • wind lasted ten mins at most

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong to severe thunderstorms developed over the upper Ohio Valley during the day on May 31st ahead of surface low pressure that would cross the region in the evening. With moderate instability and shear, several storms produced severe wind damage. In addition, where shear was enhanced near a stationary boundary, a brief EF-0 tornado touched down in Hermitage, Mercer county. Damage occurred at and around the Sheetz in Hermitage and a truck was flipped onto it's side in the parking lot.

A brief EF-0 tornado was confirmed, with maximum wind speeds of 80mph, after a survey of damage and review of available radar data and security camera footage. The most significant damage occurred near where the tornado began, at the Sheetz gas station at the corner of Route 18 and 518. At this location, part of a station canopy was removed and dispersed downwind to the north. Numerous panels of a wood fence were blown from north to south and the wind was observed on camera footage to lift the rear of a pickup truck, rotating it over 90 degrees before depositing it on it's side. Nearby, many large trees and branches were snapped, with one tree uprooted and blown toward the northwest. One home experienced loss of shingles over a large portion of it's roof. ||The damage path continued northeastward and consisted primarily of snapped and uprooted trees. Damage became much sparser with time, and seemed to end just north of Sample Road. The path length was just over a mile long and max width was 250 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at May 31, 3:32 PM EDT, 28 minutes earlier.

Area forecast discussion, May 31, 3:32 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT SUN MAY 31 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY REGION THIS
EVENING...WITH COOLER TEMPERATURES IN ITS WAKE EARLY THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LOW PRESSURE TRACKING ACROSS THE UPPER OHIO VALLEY WILL CONTINUE
TO BRING SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS TO THE AREA
THIS EVENING...WITH THE MOST NUMEROUS IN VICINITY OF A SURFACE
BOUNDARY NEAR THE I 80 CORRIDOR WHERE THE BEST...ALBEIT
WEAK...SHEAR EXISTS. THIS LACK OF SHEAR HAS ALLOWED FOR
DISORGANIZED DEVELOPMENT OF STORMS...WITH AN OCCASIONAL PULSE TYPE
SEVERE STORM NEAR I 80. EVEN THIS THREAT SHOULD QUICKLY DIMINISH
BY THIS EVENING. STRATUS/STRATOCU SHOULD CONTINUE BEHIND THE
DEPARTING LOW/SURFACE BOUNDARY TONIGHT. LOWS NEAR OR JUST BELOW
AVERAGE ARE EXPECTED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE BOUDARY SHOULD STALL JUST EAST OF THE AREA MONDAY. AN UPPER
TROUGH ADVANCING ACROSS THE AREA SHOULD KEEP SHOWERS CHANCES IN
THE AREAS ESPECIALLY IN THE AFTERNOON.

A CUTOFF UPPER LOW ACROSS THE TN/MS VALLEY REGIONS...WHICH WILL
KEEP CLOUDS AND OCCASIONAL SHOWER CHANCES ESPECIALLY FROM PIT
SOUTH INTO MID WEEK. TEMPERATURES ARE EXPECTED TO AVERAGE NEAR OR
JUST BELOW AVERAGE USING THE LATEST SREF AND GRIDDED MOS NUMBERS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BY THURSDAY AFTERNOON THAT UPPER LOW WILL BRING INCREASED SHOWER
AND THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE
WEEKEND. A WARMING TREND WILL ALSO CONTINUE THROUGH THE END OF
THE WEEK WITH TEMPERATURES ONCE AGAIN WELL ABOVE AVERAGE.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CROSSING LOW PRESSURE IS EXPECTED TO BRING SHOWER AND
THUNDERSTORM CHANCES THIS AFTERNOON INTO EARLY EVENING.
BRIEF MVFR TO IFR RESTRICTIONS ARE POSSIBLE IN ANY OF THE STORMS.
THE LOW IS EXPECTED TO SHIFT EAST OF THE AREA TONIGHT DRAGGING A
COLD FRONT THROUGH. WIDESPREAD MVFR TO IFR CONDITIONS ARE EXPECTED
BEHIND THE FRONT...CONTINUING INTO MONDAY.

.OUTLOOK.../MONDAY NIGHT THROUGH THURSDAY/...
RESTRICTIONS COULD PERSIST THROUGH MONDAY NIGHT. RESTRICTION
POTENTIAL COULD RETURN BY MID WEEK WITH UPPER LEVEL LOW PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07
Hazardous weather outlook, May 31, 3:38 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT SUN MAY 31 2015

PAZ007>009-013>016-022-023-011945-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
338 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021>023-041-011945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
338 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, May 31, 11:42 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             7 NW SIGEL              41.35N 79.22W
05/31/2015  M1.00 INCH       CLARION            PA   PARK/FOREST SRVC

            REPORTED AT COOK FOREST STATE PARK

&&

JD
Local storm report, May 31, 12:09 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1209 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             4 WNW SIGEL             41.31N 79.19W
05/31/2015  M1.00 INCH       JEFFERSON          PA   PUBLIC

            REPORTED AT DOUBLE DIAMOND DEER RANCH

&&

JD
Special weather statement, May 31, 2:04 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT SUN MAY 31 2015

PAZ029-031-WVZ004-311845-
WASHINGTON-GREENE-MARSHALL-
204 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT THE AREA...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED A STRONG THUNDERSTORM WAS NEAR CAMERON...OR 16 MILES
SOUTHEAST OF MOUNDSVILLE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNESBURG...JEFFERSON BORO...ROGERSVILLE...MARIANNA...ALEPPO...NEW
FREEPORT AND AMITY.

THIS INCLUDES  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 8
AND 21...AND BETWEEN MILE MARKERS 22 AND 25.

LAT...LON 3979 8059 4008 8015 3984 7998 3972 8059
TIME...MOT...LOC 1803Z 240DEG 25KT 3979 8048

07
Special weather statement, May 31, 2:20 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN MAY 31 2015

PAZ009-015-016-311845-
JEFFERSON-CLARION-FOREST-
220 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...EASTERN
FOREST AND NORTHEASTERN CLARION COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
MARIENVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARIENVILLE...LEEPER...FISHER...COOK FOREST STATE PARK...CLEAR CREEK
STATE PARK AND CLARINGTON.

LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
      4142 7907 4142 7909 4134 7909 4135 7908
      4136 7903 4135 7902 4138 7897 4136 7895
      4123 7923 4137 7937 4163 7900 4163 7896
TIME...MOT...LOC 1819Z 233DEG 29KT 4135 7923

34
Local storm report, May 31, 2:26 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             8 WNW SIGEL             41.33N 79.26W
05/31/2015  M0.88 INCH       CLARION            PA   TRAINED SPOTTER

&&

JD
Local storm report, May 31, 3:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             3 SW SIGEL              41.25N 79.15W
05/31/2015  M0.88 INCH       JEFFERSON          PA   TRAINED SPOTTER

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KAGC), 12:00Z

8.0 hours before the tornado, 93 km from the path. May 31, 2015.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 78 joules per kilogram, CIN -66, lifted condensation level 964 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 146 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-66 J/kg
Surface CAPE
70 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Youngstown (YNG), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the touchdown began at 20:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.